Advertisement

A Bang-Bang representation for 3×3 embeddable stochastic matrices

  • Søren Johansen
  • Fred L. Ramsey
Article

Summary

It is proved that a 3×3 embeddable stochastic matrix has a representation as a product of a finite number of elementary stochastic matrices, with only one off-diagonal element positive. In particular if the determinant is ≧1/2 then only 6 matrices are needed and a necessary and sufficient condition for embeddability in this case is given.

Keywords

Stochastic Process Probability Theory Finite Number Mathematical Biology Stochastic Matrix 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Goodman, G.: Private Communication. (1969)Google Scholar
  2. 2.
    Goodman, G.: An intrinsic time for non-stationary finite Markov chains. Z. Wahrscheinlichkeitstheorie verw. Gebiete 16, 165–180 (1970)Google Scholar
  3. 3.
    Goodman, G.: Geometric and Control-theoretic approaches to the embedding problem for stochastic matrices 14pp, unpublished (1974)Google Scholar
  4. 4.
    Hazod, W.: Bemerkungen zum Bang-Bang-Problem für stochastische Matrizen. Z. Wahrscheinlichkeitstheorie verw. Gebiete 35, 39–43 (1976)Google Scholar
  5. 5.
    Johansen, S.: A central limit theorem for finite semigroups and its application to the embedding problem for finite state Markov chains. Z. Wahrscheinlichkeitstheorie verw. Gebiete 26, 171–190 (1973)Google Scholar
  6. 6.
    Johansen, S.: The Bang-Bang problem for stochastic Matrices. Z. Wahrscheinlichkeitstheorie verw. Gebiete 26, 191–195 (1973)Google Scholar
  7. 7.
    Johansen, S., Ramsey, F.L.: A representation theorem for imbeddable 3×3 stochastic matrices. Tech. Report University of Copenhagen 16pp (1973)Google Scholar
  8. 8.
    Kingman, J.F.C., Williams, D.: The combinatorial structure of non-homogeneous Markov chains. Z. Wahrscheinlichkeitstheorie verw. Gebiete 26, 77–86 (1973)Google Scholar
  9. 9.
    Krener, A.J.: A generalization of Chow's theorem and the Bang-Bang theorem to nonlinear control problems. Siam. J. Control 12, 43–52 (1974)Google Scholar
  10. 10.
    Lee, E.B., Marcus, L.: Foundations of optimal control. New York: Wiley 1968Google Scholar

Copyright information

© Springer-Verlag 1979

Authors and Affiliations

  • Søren Johansen
    • 1
  • Fred L. Ramsey
    • 2
  1. 1.Institute of Mathematical StatisticsUniversity of CopenhagenCopenhagen ØDenmark
  2. 2.Department of StatisticsOregon State UniversityCorvallisUSA

Personalised recommendations